Colorado, 2022

Winter Storm in Colorado, November 2 to 4, 2022

November 2 to 4, 2022 · NWS PUB · 1 event in 1 county or zone

Moderate to heavy snow occurred across the Continental Divide during this period, especially over the San Juan Mountains where snowfall amounts around two feet were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Moderate to heavy snow occurred across the Continental Divide during this period, especially over the San Juan Mountains where snowfall amounts around two feet were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 2, 5:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 2, 5:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
619 PM MDT Wed Nov 2 2022

.UPDATE...
Issued at 617 PM MDT Wed Nov 2 2022

Updated the forecast to take down the Red Flag Warning for the
southeast plains. Boosted winds a bit across the high country. -KT

&&

.SHORT TERM...(This evening through Thursday)
Issued at 248 PM MDT Wed Nov 2 2022

Key Messages:

1) Critical fire weather conditions are expected for all zones along
and east of the I-25 corridor the rest of this afternoon.

2) A Winter Storm Warning and advisories in effect for most of the
mtns.

3) Windy tomorrow over most of the plains, but humidity values will
be relatively higher.

4) STRONG cold front will push into El Paso county late tomorrow
afternoon.

Currently...

a batch of wave clouds which extended out from the mtns and onto the
plains were decreasing in coverage this mid afternoon. Otherwise, at
2 pm this afternoon it was quite mild across the plains with most
temps in the 70s, with a few upper 70s over the far eastern plains
east of KLAA. Valleys were cooler with readings in the 50s with 30s
and 40s mtns.

Marginal, but widespread Red Flag conditions were occurring over
the plains as RH values were in the 10 to 15 percent range and winds
were gusting to about 25-30 mph most plains locations. Mtns were
quite windy with wind speeds in the 35 to 40 knt range.

Next 24 hours...

Not much change in thinking between now through 6 pm tomorrow. Deep
trough to our west is still forecast to push east, and will be
located to our west, over UT into SW AZ by 00Z tomorrow. This will
place the region in strong moist southwesterly flow. Likewise, the
snow machine should start to crank over the sw slopes of the eastern
San Juans towards midnight and last through tomorrow. 2 the 3 feet
of snow is likely over the above mentioned region.

As the trough axis pushes east, and strong baroclinic zone will move
along with it, and expect to see a rather impressive bands of snow
affect the remainder of the higher terrain later tonight and into
tomorrow. bringing snow to the rest of the CONTDVD region along with
the N Sangres.

As for the San Luis valley, expect precip to begin affecting this
region prior to sunrise and lasting throughout the day. Temps in the
valley will be rather mild given the persistent southerly flow and
we will likely see a mix of rain and snow, with little in the way of
accumulations on the valley floor. Any additional precip in the
valley will only add to their above normal yearly precip, as they
are already running 2" above normal for the year.

As for the plains, most of the plains will see gusty southwest winds
throughout the day tomorrow. wind will range in the 15 to 25 mph
range with gusts to 45 mph, especially in the far southeast plains.
Per discussions with NWS DDC, have included areas of blowing dust
over parts of the plains, especially areas south of a line from KLAA
to KTAD. Temps will be a few degrees warmer than yesterday and Td
values will be a bit higher, so RED FLAG conditions will likely not
occur, albeit it will be very windy.

Late in the day, a strong cold front will push south of the Palmer
Divide, and this will likely initiate showers of rain and snow over
the Pikes Peak Region by mid to later afternoon. Temperatures will
likely quickly decrease after the front goes by per guidance, and
conditions are expected to rapidly go downhill by late
afternoon/early evening over N El Paso County and N Teller county.
Please see long term discussion for more details. \/Hodanish

.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM MDT Wed Nov 2 2022

Key Messages:

1. Snow possibilities along the Palmer Divide and along the I-25
corridor with the heaviest snowfall expected near Monument Hill and
in the Raton Pass.

Thursday night into Friday...

GEFS and ECMWF models are in agreement in position and movement of
the high latitude trough.  This produces a cold front passing
through late Thursday evening, drastically dropping temperatures.
Thursday evening, bands of snowfall, some locally heavy, are
expected to fall in the Palmer Divide and along the I-25 corridor
southward to the Raton Pass near the New Mexico state line. Heaviest
snowfall amounts are expected to be at Monument Hill and in the
Raton Pass. Main impact of this occurrence will be the possibility
of hazardous driving conditions as the roads and freeways could
freeze and become rather slippery. However, confidence in this is
not high as the ground will still be warm and and it is not known
how long the roads will be subject to sub freezing temperatures.
Friday evening, the precipitation will move to the far eastern
counties and light snow accumulations are possible.

Overnight low temperatures for Thursday night into Friday morning
will be in the mid to upper 20s along the I-25 corridor eastward,
and in the single digits and teens in the mountains and mountain
valleys.  Friday afternoon high temperatures will be quite chilly.
Expecting highs of the 40s in the plains and mountain valleys and in
the 30s in the mountains.  Lows Friday night into Saturday morning
will be even colder due to diminished cloud cover, which will allow
radiational cooling.  Lows Friday night will be in the lower to mid
20s along the I-25 corridor eastward, and in the teens in the
mountains and mountain valleys.

Saturday through Wednesday...

As the precipitation and cloud cover clear up in the area, and the
winds shift to a more westerly component after the trough slides
further to the east, warmer daytime temperatures will return.

As the weekend progresses toward the next work week, winds aloft
will take on a more southwesterly direction.  Even though this will
provide ample upslope on the windward side of the mountains, there
will be a lack of moisture to produce any orographically formed
precipitation. On the leeward side of the mountains, however, there
will be plenty of downsloping to bring warmer temperatures and
dryer air along the I-25 corridor eastward.  A smaller trough will
move toward the area, and from Monday through Wednesday the pressure
gradients will eventually tighten, the dry southwest flow aloft will
increase, increasing the downslope, and the consequential lowering
of humidities and increasing winds to possible gusts in excess of 30
MPH, could bring about fire weather concerns for Tuesday and
Wednesday.

High temperatures for the rest of the forecast period are expected
to be in the 60s and 70s in the plains and mostly 40s and 50s in the
mountains and mountain valleys.  Low temperatures will be relatively
mild, with mostly mid 30s in the plains, and mid to upper 20s in the
mountains and mountain valleys.
-Riser

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 248 PM MDT Wed Nov 2 2022

KPUB...

VFR through the period. Some gusty winds possible late this
afternoon and early evening, and then gusty winds returning by late
morning tomorrow lasting through the period.

KCOS...

VFR likely through at least mid to late afternoon tomorrow. A
strong cold front will push across the TAF site around 22 UTC-ish
tomorrow, with rapidly decreasing cigs and some precip possible at
the very end of this fcst period (although the brunt of it should
occur AFTER 00 UTC tomorrow early evening). Breezy SW winds will be
possible tomorrow afternoon prior to fropa.

KALS...

VFR tonight then lower cigs and precip likely after sunrise.
Periods of MVFR and IFR conditions will be possible during the
daylight hours tomorrow. Winds tomorrow should predominantly remain
out of southerly component during the day. \/Hodanish

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MDT
Thursday night for COZ058-060-066-067-072.

Winter Storm Warning until midnight MDT Thursday night for
COZ068.

Winter Storm Warning from midnight tonight to midnight MDT
Thursday night for COZ073.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...RISER
AVIATION...HODANISH
Hazardous weather outlook, Nov 2, 5:26 PM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
626 PM MDT Wed Nov 2 2022

COZ058>089-093>099-040030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
626 PM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Heavy snow and gusty southwest winds will spread into the
mountains tonight. The heaviest snow will impact the eastern San
Juan mountains where up to a foot of snow will be possible by
Thursday morning. Snow amounts of up to 3 inches will be possible
across the remainder of the Continental Divide and northern Sangre
De Cristo range by dawn. Expect deteriorating travel conditions
tonight, especially across Wolf Creek and Monarch passes due to
heavy snow and areas of blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy snow and strong winds will continue over the
mountains Thursday and ending Friday morning. Storm total snowfall
amounts of up to 2 to 2.5 feet will be possible across the eastern
San Juan mountains, to up to a foot across the La Garitas, and 4 to
10 inches across the higher elevations of the western Mosquito,
eastern Sawatch, and northern Sangre De Cristo ranges. Lighter snow
will be possible across the remainder of the mountains through
Friday morning. This snow will likely cause difficult travel,
especially over mountain passes, and the winds will likely cause
blowing snow, reducing visibilities.

Strong winds will be likely across the southeast plains on Thursday
with blowing dust possible. A strong cold front will move through
the southeast plains with some light snow possible Thursday night
into Friday morning, mainly across the Palmer Divide and Raton Ridge.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 2, 7:00 PM MST to November 4, 7:12 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

The report of 26.0 inches was a 48 hour snow total, reported by the Wolf Creek ski area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067549.